Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 88, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2002, 2:58 PM EDT for Richland County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2002, 2:58 PM EDT (18:58 UTC)
- Expired
- Jul 31, 2002, 3:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Richland County, SC
The radar
The Columbia radar (KCAE), 47 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1805 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
292
WUUS52 KCAE 311858
SVRCAE
SCC079-311945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT WED JUL 31 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 345 PM EDT.
* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER EASTOVER..MOVING EAST AT 5 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EASTOVER
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3395 8073 3378 8080 3365 8049 3389 8040
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:25 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 31, 2:25 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 225 PM EDT WED JUL 31 2002 SURFACE TROUGH ACROSS MIDLANDS THIS AFTERNOON. 850MB TROUGH IN THE PIEDMONT. SATELLITE SHOWING CU DEVELOPING ACROSS REGION. LAPS AND BUFKIT SOUNDINGS INDICATE AIRMASS MODERATELY TO VERY UNSTABLE WITH SURFACE BASED LI -6 TO -8. CAPE 1500-2500 J/KG. TOTALS-TOTALS INDEX AROUND 50. SOUNDINGS INDICATE MAIN THREAT DOWNBURST WINDS. UPPER LOW OVER SOUTH CENTRAL GA FORECAST TO MOVE TO THE GA COAST OVERNIGHT. WEAK SHORT WAVE DROPPING SOUTHEAST INTO AREA FROM NORTH CAROLINA MOUNTAINS THIS EVENING. EXPECT SCATTERED THUNDERSTORMS TONIGHT...UNTIL AROUND MIDNIGHT. UPPER LOW FORECAST TO MOVE OFF THE COAST GA THU...UPPER HIGH CENTERED OVER MIDWEST. WEAK SHORT WAVES DROPPING SOUTH FROM MID ATLANTIC THROUGH FRI. AIRMASS MODERATELY UNSTABLE...BEST MOISTURE FLUX/LOW LEVEL CONVERGENCE IN THE CSRA BOTH DAYS. A LITTLE DRIER ACROSS NORTHERN CWA. WILL GO WITH HIGHER POPS SOUTH AND LOWER POPS NORTH THU/FRI. LITTLE DEVIATION FROM TEMP GUIDANCE. EXTENDED...UPPER LOW EXPECTED TO MOVE INTO GULF OF MEXICO DURING PERIOD WITH UPPER HIGH REMAINING IN THE MIDWEST. WEAK SHORT WAVES CONTINUE TO DROP SOUTH ACROSS AREA...MOISTURE SHOULD BE SOUTH OF AREA ALONG GULF COAST. WILL GO WITH SLIGHT CHANCE POPS FOR SAT THEN NO POP FOR REST OF PERIOD WITH TEMPS AT OR ABOVE CLIMO. FCSTID = 19 CAE 75 96 72 95 / 40 30 20 20 AGS 74 94 72 93 / 50 40 20 20 SSC 75 96 72 95 / 40 30 20 20 OGB 74 94 72 93 / 50 40 20 20 .CAE... GA...NONE. SC...NONE. AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:24 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 36 min |
| Jul 31, 2:56 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 49 min |
| Jul 31, 3:54 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 31 min |
| Jul 31, 4:20 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 25 min |
| Jul 31, 4:47 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 28 min |
| Jul 31, 5:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 29 min |
| Jul 31, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.